A new AAN guideline on treating people who have epilepsy and HIV-AIDS emphasizes the need for clinicians to be cognizant about the antiretroviral and antiepileptic drugs (AEDS) their patients are taking, as the two classes of drugs can interact, diminishing their effectiveness and increasing toxicity risk.
DR. GRETCHEN BIRBECK spends six months a year in Zambia, where she directs an epilepsy care team and is an Honorary Lecturer in the department of medicine at the University of Zambia.
With a substantial number of patients worldwide now taking both anti-retroviral (ARV) agents and antiepileptic drugs (AEDs), the AAN, in collaboration with the International League Against Epilepsy, is issuing a new guideline on how best to treat patients who have a dual diagnosis of HIV/AIDS and epilepsy or a related condition. The guideline, which was published simultaneously in the Jan. 4 online editions of Neurology and Epilepsia, estimates that up to 55 percent of people taking ARVs also have a condition warranting the use of an AED.
The concern is that the two classes of drugs can interact, diminishing their effectiveness and increasing toxicity risk. Certain ARVs can reduce blood levels of AEDs, leading to a loss of therapeutic effect, including seizure control. On the other hand, enzyme-inducing AEDs may limit the effectiveness of ARVs, leading to immunologic decline, clinical disease progression, and development of ARV resistance, according to the guideline. Stepped-up monitoring of drug levels in patients may be warranted.
Neurology Today spoke with Gretchen Birbeck, MD, MPH, who chaired the AAN panel that drew up the guideline based on a review of the medical literature. Dr. Birbeck is a professor in the department of neurology and ophthalmology and the department of epidemiology and biostatistics at Michigan State University. She has a global perspective on the use of ARVs and AEDs because she spends six month a year in Zambia, where she directs an epilepsy care team and is an Honorary Lecturer in the department of medicine at the University of Zambia.
In sub-Saharan Africa, where there is the greatest burden of HIV, ARVs started to become available to the general public in 2005. That region is also where AED options are extremely limited, with older, enzyme-inducing AEDs as the sole option. By 2006, the number of patients in my epilepsy clinic in Zambia who were also on ARVs was skyrocketing. It was a relief to finally have HIV/AIDS treatment available instead of watching people die, but I also knew that there were possible, even probable, drug interactions between the only AED available, phenobarbital, and the only ARV available, Triomune, [a combination of three drugs: stavudine/lamivudine/nevirapine]. I contacted several colleagues in sub-Saharan Africa who provide a lot of epilepsy care services and we found we were all running into the same conundrum. In 2006, this consortium of “African” neurologists wrote letters to every entity we thought might take an interest in this problem, including the World Health Organization (WHO), the CDC, and the International League Against Epilepsy.
At the same time, with HIV/AIDS having transitioned to a large extent into a chronic disease in the West, the issue of comorbid conditions started to become more of a concern. Dr. Jacqueline French — a long-time activist for global epilepsy care — proposed to the AAN that the issue of comorbid epilepsy and HIV treatment needed to be evaluated for guideline development. WHO's involvement was critical in this effort since without it the impact of the guideline would almost certainly be limited to the developed world.
There were a lot of papers but the level of evidence was often quite low — mostly case reports or pharmacokinetic studies in healthy populations. There really hasn't been a lot of systematic study of this issue. The best evidence came from a study in US military personnel — hardly representative of the average person with HIV. More real-world data are needed, especially data from sub-Saharan Africa.
There are many HIV-associated situations that increase one's risk of seizure — CNS infections, post-infection scarring, toxic metabolic issues related to HIV, and/or treatments for the condition, and immune reconstitution inflammatory syndrome. Also, the regions of the world with high HIV/AIDS prevalence rates geographically overlap with regions long known to have high epilepsy rates. Most people with epilepsy in the world live in developing, not developed, countries. So [they are] double unlucky. People have HIV and they also happen to have epilepsy.
Potential interactions of greatest concern relate to the P450 system enzyme induction effects of several older generation AEDs — phenobarbital, carbamazepine, phenytoin —which might be expected to lower the effective dose of non-nucleotide reverse transcriptase inhibitors (NNRTIs) and protease inhibitors (PIs), which are also metabolized by the P450 system. Every HIV treatment regimen will include a PI or an NNRTI, and often both. But there are also other worries. For instance, combine zidovudine (AZT) and valproate and you can get a fatal anemia.
There is the risk of increased toxicity — from either the AED or the ARV. But there is also the possibility of decreased efficacy. So for AEDs this might mean breakthrough seizures, even status epilepticus. But the biggest potential concern is decreased ARV efficacy. If ARV levels are sub-therapeutic, HIV will progress to AIDS and the patient will be at risk for potentially fatal infections. They will also become more infectious to others. And the virus that they have will likely develop resistance to the ARV that is present in low levels — resistance that often extends to other ARVs in the same class of agents. We have a relatively small armamentarium of ARVs available to us today, even in the US. The spread of ARV-resistant organisms is a major public health concern. If someone develops an ARV-resistant strain of HIV, they will no longer respond to treatment with that specific ARV. And anyone who contracts HIV from that person will also not be able to benefit from that ARV, which is a big worry.
That depends on the AED regimen they are taking. If it is an enzyme-inducing AED, probably it should be changed. There are AEDs that are unlikely to have any interactions with ARVs (for example, levetiracetam), though this hasn't been formally evaluated. Otherwise, with other AED-ARV combinations it may be possible to increase monitoring and adjust either the AED or the ARV as needed. With ARVs that are often provided in fixed-dose combinations, especially in low-income countries, this may not be possible though. It's important to recognize that today in sub-Saharan Africa, AEDs that might be safely used with ARVs simply aren't available.
It really isn't possible to “rank” the recommendations. The most important one will be the one most relevant to your patient population and that will depend on your patient population and resources. But perhaps the most important universal message is that the potential interactions range broadly and are not limited to the enzyme-inducing AEDs.
“Stepped up” implies we know what folks are doing now…and we don't. But hopefully this guideline will increase attention to assuring we know what other medications our patients are taking and, if AED-ARV combinations are an issue, careful thought will be required to choose the most optimal combination with some of those combinations requiring careful monitoring.
Neurologists are pretty familiar with issues around enzyme-inducing AEDs. They may be surprised to find out that the potential interactions extend far beyond just enzyme-inducing AEDs. Health care workers in resource-limited settings may not be aware of the enzyme-inducing characteristics of the AEDs in their environment.
First, hopefully it will increase communications between health care providers and patients regarding all the medications the patient may be taking. Where vertical systems of care exist — meaning someone gets their HIV care in a totally separate clinic and system from where they get their other health care services — this is especially important. Then, with all the relevant information regarding other conditions requiring treatment, the health care providers can use the information in this guideline to make a thoughtful decision regarding what AED-ARV combination is best for the patient. It really has to be a team approach. Finally, one has to hope that policy makers and donors who support HIV/AIDS and/or epilepsy care in low-income countries will take note. We have to hope that new AED treatment options will become available.
Birbeck GI, French JA, Levy RH, et al. Evidence-based guideline: Antiepileptic drug selection for people with HIV/AIDS. Report of the Quality Standards Subcommittee of the American Academy of Neurology and the Ad Hoc Task Force of the Commission on Therapeutic Strategy of the International League Against Epilepsy. 2012; E-pub 2012 Jan. 4.
Birbeck GL. Reflections: neurology and the humanities: Reflections for October. . Oct 13 2009;73(15):1245-1246.